Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 236, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2018, 5:44 PM CDT for 7 counties in Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2018, 5:44 PM CDT (22:44 UTC)
- Expired
- Jun 22, 2018, 6:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Finney County, KS, Gray County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 1:19 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 22, 4:31 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WUUS53 KDDC 222244
SVRDDC
KSC055-069-083-101-135-165-171-222345-
/O.NEW.KDDC.SV.W.0236.180622T2244Z-180622T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
544 PM CDT FRI JUN 22 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Finney County in southwestern Kansas...
Ness County in west central Kansas...
Southeastern Scott County in west central Kansas...
Western Hodgeman County in southwestern Kansas...
Lane County in west central Kansas...
Northeastern Gray County in southwestern Kansas...
Southwestern Rush County in central Kansas...
* Until 645 PM CDT.
* At 543 PM CDT, severe thunderstorms were located along a line
extending from 2 miles southwest of Utica to 7 miles east of
Friend, moving southeast at 50 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This warning extends the previous warning which was in effect for
portions of Scott, Lane, and Ness County.
* Locations impacted include...
Cimarron, Ness City, La Crosse, Dighton, Jetmore, Bazine, Ransom,
McCracken, Utica, Alamota, Alexander, Brownell, Beeler, Pendennis,
Amy, Arnold, Nekoma, Kalvesta, Hargrave and Friend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3859 9917 3835 9952 3835 9958 3831 9958
3791 10016 3791 10022 3786 10023 3779 10033
3824 10094 3870 10030
TIME...MOT...LOC 2243Z 296DEG 45KT 3861 10020 3825 10078
HAIL...1.25IN
WIND...70MPH
$$
UMSCHEID2 follow-up statements
788
WWUS53 KDDC 222309
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
609 PM CDT FRI JUN 22 2018
KSC165-171-222318-
/O.CAN.KDDC.SV.W.0236.000000T0000Z-180622T2345Z/
Scott KS-Rush KS-
609 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT AND
SOUTHWESTERN RUSH COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the
warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central, central, southwestern and west central Kansas.
LAT...LON 3835 9958 3831 9958 3791 10016 3791 10022
3786 10023 3779 10033 3817 10069 3857 9996
TIME...MOT...LOC 2308Z 306DEG 39KT 3845 9983 3799 10051
$$
KSC055-069-083-101-135-222345-
/O.CON.KDDC.SV.W.0236.000000T0000Z-180622T2345Z/
Finney KS-Ness KS-Hodgeman KS-Lane KS-Gray KS-
609 PM CDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN FINNEY...SOUTHERN NESS...WESTERN HODGEMAN...
SOUTHEASTERN LANE AND NORTHEASTERN GRAY COUNTIES...
At 608 PM CDT, severe thunderstorms were located along a line
extending from 3 miles east of Ness City to 9 miles north of
Charleston, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cimarron, Ness City, Jetmore, Kalvesta and Beeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3835 9958 3831 9958 3791 10016 3791 10022
3786 10023 3779 10033 3817 10069 3857 9996
TIME...MOT...LOC 2308Z 306DEG 39KT 3845 9983 3799 10051
HAIL...1.00IN
WIND...70MPH
$$
UMSCHEID086
WWUS53 KDDC 222331
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
631 PM CDT FRI JUN 22 2018
KSC101-222341-
/O.CAN.KDDC.SV.W.0236.000000T0000Z-180622T2345Z/
Lane KS-
631 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
LAT...LON 3791 10016 3791 10022 3786 10023 3779 10033
3796 10048 3837 9985 3828 9962
TIME...MOT...LOC 2331Z 308DEG 26KT 3835 9969 3789 10037
$$
KSC055-069-083-135-222345-
/O.CON.KDDC.SV.W.0236.000000T0000Z-180622T2345Z/
Finney KS-Ness KS-Hodgeman KS-Gray KS-
631 PM CDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN FINNEY...SOUTH CENTRAL NESS...WESTERN HODGEMAN AND
NORTHEASTERN GRAY COUNTIES...
At 631 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Bazine to 6 miles north of Cimarron,
moving southeast at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cimarron, Jetmore and Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3791 10016 3791 10022 3786 10023 3779 10033
3796 10048 3837 9985 3828 9962
TIME...MOT...LOC 2331Z 308DEG 26KT 3835 9969 3789 10037
HAIL...0.75IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:37 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 22, 1:37 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 137 PM CDT Fri Jun 22 2018 ...Updated Long Term... .SHORT TERM...(This evening through Saturday) Issued at 1231 PM CDT Fri Jun 22 2018 Widespread thunderstorms across the area expected this evening into the early overnight. Two areas of concern with the storms will be from northeast Colorado and southeast Colorado. The northeast Colorado storms (which at the time of this forecast discussion have formed just east of the Denver airport) should move in to the northwest zones by late afternoon with the primary threat of damaging winds and some hail. The southeast Colorado storms will have the greater threat of being initially discrete as they move into southwest Kansas and the Oklahoma and Texas panhandle. Development for these storms should be shortly after 4pm. The environment ahead of the development of the southeast Colorado storms continues to be the most favorable for the higher impact severe storms. CAPE values of ~3000 J/kg with bulk shear values in the 50 kt range and right curved hodographs for Elkhart, Liberal, and Garden City will suggest any discrete cell capable of producing destructive hail and isolated tornadoes. Both areas should eventually converge into one long squall line and become primarily a damaging wind threat east of highway 283. Most of the thunderstorms should be out of the forecast area by sunrise and Saturday looks quiet for most of the day. An outside chance of an isolated thunderstorm could develop in the late afternoon and evening as a 500-700 mb shortwave moves out of eastern Colorado. .LONG TERM...(Saturday night through Friday) Issued at 131 PM CDT Fri Jun 22 2018 Primary threat is coming on Sunday with an enhanced risk in place for much of central and southwest Kansas. Newest updates with the NAM and GFS continue to show widespread area of ~4000 J/kg CAPE and bulk shear values increasing through the day. An upper level low will move from Montana into Nebraska during the day and will eject a strong shortwave out of eastern Colorado in the afternoon. Areas of convection could develop earlier in the day along the I-70 corridor (around noon) and convection will develop towards the mid afternoon for areas to the south. Given the very unstable environment the likelihood of a line of severe storms looks to be the case however if any of the storms can stay discrete for an hour or two large hail will be a threat. The biggest threat with the storms should be damaging straight line winds and flash flooding. Thunderstorm activity should be out of the area by Monday morning. Afterwards through the rest of the week, an upper level ridge will move into the central plains providing warmer temperatures. Shortwaves are still being suggested by the GFS so storms can't be ruled out...but it does look like the weather pattern should be more quiet. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1206 PM CDT Fri Jun 22 2018 Thunderstorms will be a good bet at all TAF sites this evening along with the possibility of severe storms with damaging winds and large hail for GCK, DDC, and LBL from 23Z-03Z. Most of the thunderstorm activity should move out after 06Z with ceilings gradually rising after 12Z. From 12Z on VFR conditions with light winds should be present. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 61 88 66 / 30 80 0 10 GCK 87 60 88 65 / 60 60 0 20 EHA 95 59 89 64 / 50 20 0 10 LBL 92 61 88 66 / 60 60 0 10 HYS 84 63 88 65 / 20 60 10 10 P28 90 65 88 68 / 10 80 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Jun 22, 2:49 AM CDT, 14 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 249 AM CDT Fri Jun 22 2018 KSZ030-031-043>046-061>066-074>081-084>090-231000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 249 AM CDT Fri Jun 22 2018 /149 AM MDT Fri Jun 22 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible late today and early tonight across western Kansas. Baseball size hail or larger along with wind gusts in excess of 60 mph and periods of heavy rainfall will be the main hazards. There will also be a chance for a few tornadoes late today or early this evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Strong to Severe thunderstorms will be possible Sunday night. Hail two inches or large, strong damaging winds, and heavy rainfall currently appears to be the main hazards. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Significant risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm west of highway 83. Spotter activation may then be required after 5 pm for the remainder of western Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 22, 4:37 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 437 PM CDT FRI JUN 22 2018 KSZ043-044-222230- Lane KS-Scott KS- 437 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND LANE COUNTIES UNTIL 530 PM CDT... At 436 PM CDT, Doppler radar was tracking the outflow gust front from strong thunderstorms along a line extending from 10 miles south of Oakley to 4 miles west of Leoti. Movement was southeast at 55 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Scott City, Dighton, Alamota, Grigston, Healy, Scott State Lake, Modoc, Shallow Water, Manning, Pendennis, Amy and Shields. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Kansas. LAT...LON 3870 10027 3827 10026 3827 10112 3870 10113 TIME...MOT...LOC 2136Z 311DEG 55KT 3897 10082 3849 10145 UMSCHEID
Special weather statement, Jun 22, 4:54 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Dodge City KS 454 PM CDT FRI JUN 22 2018 KSZ084-222245- Morton KS- 454 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON COUNTY UNTIL 545 PM CDT... At 454 PM CDT, Doppler radar was tracking a strong thunderstorm very near Elkhart, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Elkhart and Wilburton. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3708 10204 3711 10160 3699 10159 3699 10204 TIME...MOT...LOC 2154Z 264DEG 18KT 3700 10188 TATRO
Special weather statement, Jun 22, 5:03 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT FRI JUN 22 2018
KSZ061-062-074-222245-
Stanton KS-Kearny KS-Hamilton KS-
503 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 545 PM
CDT/445 PM MDT/...
At 502 PM CDT/402 PM MDT/, Doppler radar was tracking a strong
thunderstorms in northeast Prowers County in eastern Colorado. These
storms will be moving into Hamilton county shortly
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Syracuse, Coolidge and Kendall.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
LAT...LON 3826 10204 3826 10154 3774 10152 3773 10153
3774 10204
TIME...MOT...LOC 2202Z 286DEG 42KT 3812 10204
TATROSpecial weather statement, Jun 22, 5:37 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 537 PM CDT FRI JUN 22 2018 KSZ062-063-222300- Finney KS-Kearny KS- 537 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND WEST CENTRAL FINNEY COUNTIES UNTIL 600 PM CDT... At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Leoti, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Kearny and west central Finney Counties. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3826 10112 3801 10094 3813 10144 3826 10144 TIME...MOT...LOC 2236Z 288DEG 30KT 3823 10131 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:28 AM CDT | Special Weather Statement | DDC | Seward | 62 min |
| Jun 22, 6:01 AM CDT | Special Weather Statement | DDC | Meade | 59 min |
| Jun 22, 7:18 AM CDT | Special Weather Statement | DDC | Seward | 27 min |
| Jun 22, 8:22 AM CDT | Special Weather Statement | DDC | Meade | 53 min |
| Jun 22, 4:37 PM CDT | Special Weather Statement | DDC | Lane, Scott | 53 min |
| Jun 22, 4:54 PM CDT | Special Weather Statement | DDC | Morton | 51 min |
| Jun 22, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 61 min |
| Jun 22, 5:03 PM CDT | Special Weather Statement | DDC | Hamilton | 42 min |
| Jun 22, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 67 min |
| Jun 22, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 61 min |
| Jun 22, 5:37 PM CDT | Special Weather Statement | DDC | Kearny | 23 min |
| Jun 22, 5:50 PM CDT | Special Weather Statement | DDC | Ellis | 55 min |
| Jun 22, 5:57 PM CDT | Special Weather Statement | DDC | Stevens | 63 min |
| Jun 22, 6:03 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 42 min |
| Jun 22, 6:04 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 56 min |
| Jun 22, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 37 min |
| Jun 22, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 41 min |
| Jun 22, 6:19 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Hodgeman, Kiowa and 1 more | 56 min |
| Jun 22, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 3 more | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.